Alert archive / Wyoming / Tornado Warnings in 1999

Tornado Warning 44, NWS Cheyenne, WY

September 1, 1999Goshen County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Sep 1, 1999, 2:51 PM MDT for Goshen County, Wyoming. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 1999, 2:51 PM MDT (20:51 UTC)
Expired
Sep 1, 1999, 3:25 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 2:55 PM MDTThunderstorm Wind 61Veteran, WY70 MPH wind gust.
Sep 1, 2:59 PM MDTTornado F0Hawk Spgs, WYBrief tornado reported by public
Sep 1, 3:10 PM MDTHail 1.75Lingle, WY
Sep 1, 3:25 PM MDTThunderstorm Wind 53Hawk Spgs, WY61 mph wind gust recorded

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1999-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1999-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WFUS1 KCYS 012052 RRA
TORCYS
WYC015-012125-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
251 PM MDT WED SEP 1 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING

* UNTIL 325 PM MDT

* AT 250 PM MDT... SPOTTERS INDICATED A TORNADO 3 MILES NORTH OF
  HAWK SPRINGS... MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  YODER AT 300 PM MDT

  MARBLE TO GOLF BALL SIZE HAIL HAS ALSO BEEN REPORTED FROM THIS
STORM.

A TORNADO IS ON THE GROUND GO TO THE BASEMENT IF A BASEMENT IS NOT
AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

BANN
WCJIN-WYSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Sep 1, 2:21 PM MDT, 30 minutes earlier.

Area forecast discussion, Sep 1, 2:21 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT WED SEP 1 1999

SEVERE WEATHER IS SHORT TERM PROBLEM.  SEVERE THUNDERSTORM WATCH IN
EFFECT FOR PORTIONS OF SE WY AND THE PANHANDLE UNTIL 8 PM.  HAVE
ALREADY ISSUED TORNADO WARNING FOR PLATTE COUNTY.  LAPS DATA
SHOWING CAPES 1000-1500 IN WATCH AREA ALONG WITH LIS -4/-5.

LONG WAVE TROF OVER WEST COAST WITH EMBEDDED SHORT WAVES IN UPPER
SOUTHWEST FLOW WILL KEEP UNSETTLED WEATHER IN THIS FORECAST.  BASED
ON THE QPF OF ALL THREE MODELS WILL HAVE MENTION OF POPS THROUGHOUT
THE FORECAST.  LOOKS LIKE WE WILL HAVE MONSOONAL FLOW SO MOISTURE
WONT BE A PROBLEM.  TEMPS WILL BE COOLER WITH LOTS OF CLOUD COVER.

.CYS...
WY...SEVERE THUNDERSTORM WATCH UNTIL 8 PM WYZNS 64...66>70.
NE...SEVERE THUNDERSTORM WATCH UNTIL 8 PM NEZNS 1>3...19>21...54-55.

GRIFFITH

In the hours before

Special weather statement, Sep 1, 10:06 AM MDT, 4 hours 45 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 AM MDT WED SEP 1 1999

THE SEVERE WEATHER POTENTIAL IN SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE IS MODERATE TODAY.

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS SOUTHEAST
WYOMING THIS MORNING.  A COLD FRONT HAS STALLED OUT FROM SOUTHEAST
WYOMING INTO THE PANHANDLE OF NEBRASKA.  IN ADDITION THE JET
STREAM IS ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE COWBOY STATE
THIS MORNING.  SEVERAL UPPER LEVEL DISTURBANCES ARE BEING DRIVEN BY
THE JET STREAM.

WITH THE ABOVE FEATURES IN PLACE THE ATMOSPHERE IS IN A CONDITION
FAVORABLE FOR SEVERE WEATHER.  THE PRIMARY THREAT TODAY WILL BE
LARGE HAIL AND DAMAGING WINDS...HOWEVER AN ISOLATED TORNADO CANNOT
BE RULED OUT OF THE QUESTION LATER THIS AFTERNOON INTO THE EVENING
HOURS.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...ESPECIALLY
AFTER 2 PM AND EAST OF THE LARAMIE RANGE.

GRIFFITH

WCJIN-WYSE-WYNE
Special weather statement, Sep 1, 10:06 AM MDT, 4 hours 45 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 AM MDT WED SEP 1 1999

THE SEVERE WEATHER POTENTIAL IN SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE IS MODERATE TODAY.

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS SOUTHEAST
WYOMING THIS MORNING.  A COLD FRONT HAS STALLED OUT FROM SOUTHEAST
WYOMING INTO THE PANHANDLE OF NEBRASKA.  IN ADDITION THE JET
STREAM IS ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE COWBOY STATE
THIS MORNING.  SEVERAL UPPER LEVEL DISTURBANCES ARE BEING DRIVEN BY
THE JET STREAM.

WITH THE ABOVE FEATURES IN PLACE THE ATMOSPHERE IS IN A CONDITION
FAVORABLE FOR SEVERE WEATHER.  THE PRIMARY THREAT TODAY WILL BE
LARGE HAIL AND DAMAGING WINDS...HOWEVER AN ISOLATED TORNADO CANNOT
BE RULED OUT OF THE QUESTION LATER THIS AFTERNOON INTO THE EVENING
HOURS.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...ESPECIALLY
AFTER 2 PM AND EAST OF THE LARAMIE RANGE.

GRIFFITH

WCJIN-WYSE-WYNE
Special weather statement, Sep 1, 1:59 PM MDT, 52 minutes before
NEZ001>003-019>021-054-055-WYZ064-066>070-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT WED SEP 1 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

IN WYOMING...THE SEVERE THUNDERSTORM WATCH INCLUDES LARAMIE...
PLATTE...GOSHEN...EASTERN ALBANY...AND EXTREME SOUTH CENTRAL CONVERSE
COUNTIES OF SOUTHEAST WYOMING. THIS WATCH INCLUDES CHEYENNE...PINE
BLUFFS...TORRINGTON AND WHEATLAND. THIS WATCH DOES NOT INCLUDE THE
CITY OF LARAMIE.

IN NEBRASKA...THE WATCH INCLUDES SCOTTS BLUFF...BOX BUTTE...DAWES...
SOUTHERN SIOUX...KIMBALL...BANNER...CHEYENNE AND MORRILL COUNTIES.
THIS WATCH AFFECTS SCOTTSBLUFF...ALLIANCE...SIDNEY...KIMBALL...
BRIDGEPORT AND HARRISBURG.

INCREASING AMOUNTS OF HUMIDITY...SOME AFTERNOON SUNSHINE AND A
THE APPROACH OF A COLD FRONT HAS COMBINED TO PRODUCE AN
ATMOSPHERE CONDUCIVE FOR SEVERE WEATHER. THESE CONDITIONS ARE
EXPECTED TO PERSIST UNTIL 800 PM MDT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.  STAY TUNED TO
YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BANN
Special weather statement, Sep 1, 1:59 PM MDT, 52 minutes before
NEZ001>003-019>021-054-055-WYZ064-066>070-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT WED SEP 1 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

IN WYOMING...THE SEVERE THUNDERSTORM WATCH INCLUDES LARAMIE...
PLATTE...GOSHEN...EASTERN ALBANY...AND EXTREME SOUTH CENTRAL CONVERSE
COUNTIES OF SOUTHEAST WYOMING. THIS WATCH INCLUDES CHEYENNE...PINE
BLUFFS...TORRINGTON AND WHEATLAND. THIS WATCH DOES NOT INCLUDE THE
CITY OF LARAMIE.

IN NEBRASKA...THE WATCH INCLUDES SCOTTS BLUFF...BOX BUTTE...DAWES...
SOUTHERN SIOUX...KIMBALL...BANNER...CHEYENNE AND MORRILL COUNTIES.
THIS WATCH AFFECTS SCOTTSBLUFF...ALLIANCE...SIDNEY...KIMBALL...
BRIDGEPORT AND HARRISBURG.

INCREASING AMOUNTS OF HUMIDITY...SOME AFTERNOON SUNSHINE AND A
THE APPROACH OF A COLD FRONT HAS COMBINED TO PRODUCE AN
ATMOSPHERE CONDUCIVE FOR SEVERE WEATHER. THESE CONDITIONS ARE
EXPECTED TO PERSIST UNTIL 800 PM MDT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.  STAY TUNED TO
YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BANN
WCJIN-WYSE-WYNE
Special weather statement, Sep 1, 1:59 PM MDT, 52 minutes before
NEZ001>003-019>021-054-055-WYZ064-066>070-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT WED SEP 1 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

IN WYOMING...THE SEVERE THUNDERSTORM WATCH INCLUDES LARAMIE...
PLATTE...GOSHEN...EASTERN ALBANY...AND EXTREME SOUTH CENTRAL CONVERSE
COUNTIES OF SOUTHEAST WYOMING. THIS WATCH INCLUDES CHEYENNE...PINE
BLUFFS...TORRINGTON AND WHEATLAND. THIS WATCH DOES NOT INCLUDE THE
CITY OF LARAMIE.

IN NEBRASKA...THE WATCH INCLUDES SCOTTS BLUFF...BOX BUTTE...DAWES...
SOUTHERN SIOUX...KIMBALL...BANNER...CHEYENNE AND MORRILL COUNTIES.
THIS WATCH AFFECTS SCOTTSBLUFF...ALLIANCE...SIDNEY...KIMBALL...
BRIDGEPORT AND HARRISBURG.

INCREASING AMOUNTS OF HUMIDITY...SOME AFTERNOON SUNSHINE AND A
THE APPROACH OF A COLD FRONT HAS COMBINED TO PRODUCE AN
ATMOSPHERE CONDUCIVE FOR SEVERE WEATHER. THESE CONDITIONS ARE
EXPECTED TO PERSIST UNTIL 800 PM MDT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.  STAY TUNED TO
YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BANN
Special weather statement, Sep 1, 1:59 PM MDT, 52 minutes before
NEZ001>003-019>021-054-055-WYZ064-066>070-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT WED SEP 1 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

IN WYOMING...THE SEVERE THUNDERSTORM WATCH INCLUDES LARAMIE...
PLATTE...GOSHEN...EASTERN ALBANY...AND EXTREME SOUTH CENTRAL CONVERSE
COUNTIES OF SOUTHEAST WYOMING. THIS WATCH INCLUDES CHEYENNE...PINE
BLUFFS...TORRINGTON AND WHEATLAND. THIS WATCH DOES NOT INCLUDE THE
CITY OF LARAMIE.

IN NEBRASKA...THE WATCH INCLUDES SCOTTS BLUFF...BOX BUTTE...DAWES...
SOUTHERN SIOUX...KIMBALL...BANNER...CHEYENNE AND MORRILL COUNTIES.
THIS WATCH AFFECTS SCOTTSBLUFF...ALLIANCE...SIDNEY...KIMBALL...
BRIDGEPORT AND HARRISBURG.

INCREASING AMOUNTS OF HUMIDITY...SOME AFTERNOON SUNSHINE AND A
THE APPROACH OF A COLD FRONT HAS COMBINED TO PRODUCE AN
ATMOSPHERE CONDUCIVE FOR SEVERE WEATHER. THESE CONDITIONS ARE
EXPECTED TO PERSIST UNTIL 800 PM MDT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.  STAY TUNED TO
YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BANN
WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:02 PM MDTTornado WarningCYSPlatte33 min
Sep 1, 2:20 PM MDTTornado WarningCYSGoshen30 min
Sep 1, 2:39 PM MDTTornado WarningCYSGoshen31 min
Sep 1, 2:48 PM MDTSevere Thunderstorm WarningCYSGoshen32 min
Sep 1, 3:26 PM MDTSevere Thunderstorm WarningCYSGoshen44 min

Nearby

Tornado Warnings in Wyoming, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.